Alert archive / Nebraska / Flash Flood Warnings in 2013

Flash Flood Warning 18, NWS Omaha, NE

August 11, 2013Burt County, Nebraska; Monona County, Iowa

NWS Omaha, NE issued this flash flood warning at Aug 11, 2013, 7:55 PM CDT for Burt County, Nebraska; Monona County, Iowa. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 11, 2013, 7:55 PM CDT (00:55 UTC)
Expired
Aug 11, 2013, 10:45 PM CDT
In force
3 hr
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Flood severity
None

Counties Monona County, IA, Burt County, NE

The radar

The Omaha radar (KOAX), 73 km from the middle of the area, began a volume at 00:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 0.9 hours before the alert went out and 331 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2013-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 272 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2013-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
272 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
1457 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 6:25 PM CDT, 1 hour 30 minutes earlier.

Area forecast discussion, Aug 11, 6:25 PM CDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
625 PM CDT SUN AUG 11 2013

.AVIATION...00Z TAFS FOR KOMA...KLNK AND KOFK. IMMEDIATE CONCERN
WILL BE THUNDERSTORM CHANCES AT KOMA/KLNK WITH A VERY SLOW MOVING
FRONT POISED JUST NORTHWEST OF THESE SITES. BELIEVE THE BEST
CHANCE WOULD BE FROM 01-04Z. MEANWHILE...CONVECTION IS EXPECTED TO
REMAIN JUST SOUTH OF THE KOFK TAF LOCATION. OTHERWISE...BEHIND THE
FRONT...THERE COULD BE SOME TEMPORARY IFR CONDITIONS WITH LOW
CEILINGS AT KOFK 10-13Z...AND MAYBE SOME MVFR FOG AT KOMA 10-13Z.

DEWALD

&&

.PREV DISCUSSION... /ISSUED 255 PM CDT SUN AUG 11 2013/

DISCUSSION...

UPPER PATTERN AMPLIFIES IN THE SHORT TERM AS RIDGE BUILDS OVER THE
WEST AND TROUGH DEEPENS IN THE EASTERN PART OF THE NATION. CENTRAL
PLAINS REGION REMAINS BETWEEN THESE TWO FEATURES WITH A CONTINUING
CHANCE OF PERIODIC PRECIP. MAIN QUESTION WILL BE HOW WELL MODELS
DELINEATE WESTWARD EXTENT OF DRIER AIR OVER THE GREAT LAKES AND
UPPER MIDWEST.

A WEAK SURFACE BOUNDARY WAS LOCATED ACROSS NORTHEAST NEBRASKA INTO
FAR NORTHWEST IOWA AT 19Z. REGIONAL RADAR SHOWING SOME RETURNS
DEVELOPING ALONG THIS FEATURE WITH STRONGER STORMS AROUND THE
BLACK HILLS AND OVER NORTH CENTRAL IOWA. SOME CHANCE OF STORMS
FOR THE AREA LATE THIS AFTERNOON INTO MONDAY AS THE BOUNDARY SINKS
SLOWLY SOUTH WITH WEAK CONVERGENCE IN THE LOWER LEVELS. DRIER AIR
THEN MOVES INTO THE AREA MONDAY NIGHT AND TUESDAY WITH FRONT
PUSHED INTO THE SOUTHERN PLAINS AND WESTERN HIGH PLAINS OF
COLORADO AND WYOMING...WHERE IT REMAINS THROUGH WEDNESDAY.

UPPER FLOW REMAINS AMPLIFIED THROUGH MUCH OF THE EXTENDED PERIOD
FOR LATE THIS WEEK AND INTO THE WEEKEND WITH BROAD HIGH PRESSURE
STRETCHING FROM THE EASTERN PLAINS TO THE MID ATLANTIC REGION.
THIS IS EXPECTED TO PROVIDE DRY WEATHER AND SEASONAL TEMPERATURES
TO THE AREA WITH PRECIP CHANCE SETTING UP WEST AND SOUTH OF THE
AREA.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&
Hazardous weather outlook, Aug 11, 4:45 PM CDT, 3 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
445 PM CDT SUN AUG 11 2013

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-121145-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
445 PM CDT SUN AUG 11 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND MONDAY

SCATTERED THUNDERSTORMS WILL DEVELOP ALONG A SLOW MOVING FRONTAL
BOUNDARY THIS EVENING. SOME OF THE STORMS COULD BE SEVERE WITH
LARGE HAIL AND DAMAGING THE WINDS THE PRIMARY HAZARD. THE BEST
CHANCE FOR SEVERE STORMS THIS EVENING WOULD BE NORTH OF INTERSTATE80
AND SOUTH OF A LINE FROM ALBION NEBRASKA TO ONAWA IOWA. LOCALLY
HEAVY RAIN IS ALSO POSSIBLE.

THUNDERSTORM CHANCES DRIFT SOUTHWARD BY LATE EVENING AND OVERNIGHT
SOUTH OF THE INTERSTATE. THERE WILL BE AN ADDITIONAL SLIGHT CHANCE
FOR STORMS ON MONDAY.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FROM WEDNESDAY THROUGH
THURSDAY AS WEAK UPPER LEVEL DISTURBANCES MOVE THROUGH THE
REGION.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION COULD BE NEEDED YET THIS EVENING FOR
AREAS ALONG AND NORTH OF INTERSTATE 80.

DEWALD

In the hours before

Special weather statement, Aug 11, 4:49 PM CDT, 3 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
449 PM CDT SUN AUG 11 2013

IAZ043-NEZ015-034-112215-
MONONA IA-THURSTON NE-BURT NE-
449 PM CDT SUN AUG 11 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MONONA...
SOUTHEASTERN THURSTON AND BURT COUNTIES UNTIL 515 PM CDT...

AT 448 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LYONS...OR 40 MILES SOUTH OF SIOUX CITY...
MOVING EAST AT 20 MPH.

HAIL UP TO THE SIZE OF DIMES WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LYONS AND DECATUR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF ON OR NEAR THE MISSOURI RIVER...GET OUT OF THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER
NOW. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

&&

LAT...LON 4187 9609 4187 9613 4186 9613 4185 9649
      4196 9654 4212 9621
TIME...MOT...LOC 2148Z 250DEG 16KT 4192 9645

KERN
Local storm report, Aug 11, 7:00 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
700 PM CDT SUN AUG 11 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HAIL             4 SE LEIGH              41.66N 97.18W
08/11/2013  E1.00 INCH       COLFAX             NE   PUBLIC

&&

VDEWALD
Special weather statement, Aug 11, 7:35 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
735 PM CDT SUN AUG 11 2013

NEZ031>033-120115-
STANTON NE-MADISON NE-CUMING NE-
735 PM CDT SUN AUG 11 2013

...SIGNIFICANT WEATHER ADVISORY FOR STANTON...SOUTHEASTERN MADISON
AND SOUTHWESTERN CUMING COUNTIES UNTIL 815 PM CDT...

AT 735 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MADISON...OR 14 MILES SOUTH OF NORFOLK...
MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MADISON...STANTON AND WISNER.

LAT...LON 4189 9755 4202 9684 4175 9682 4175 9753
TIME...MOT...LOC 0035Z 263DEG 28KT 4183 9751

KERN
Local storm report, Aug 11, 7:43 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
743 PM CDT SUN AUG 11 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0739 PM     HAIL             MADISON                 41.83N 97.46W
08/11/2013  E1.00 INCH       MADISON            NE   LAW ENFORCEMENT

&&

VDEWALD

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 7:35 PM CDTSpecial Weather StatementOAXStanton40 min
Aug 11, 7:42 PM CDTSevere Thunderstorm WarningOAXCuming, Madison, Stanton48 min
Aug 11, 7:58 PM CDTSpecial Weather StatementOAXBurt47 min
Aug 11, 8:23 PM CDTSpecial Weather StatementOAXBurt37 min

Nearby

Flash Flood Warnings in Nebraska, 2013Flash Flood Warnings in Iowa, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.